I am taking care of my mother who has cancer and needs a lot of medication to control her pain. We are very careful about following directions, but I am worried that she could inadvertently get too much medication. Is there an antidote to treat this if it occurs?
- John R. White chairs WSU-Spokane's Department of Pharmacotherapy.
Yes there is. Common names for opiates include morphine, oxycodone (Oxycontin), hydrocodone (Vicodin), and codeine. Of course, the first line of defense is making sure that your mother gets her pain medication as prescribed, and that all of her medication directions and amounts are frequently reviewed by her physician and pharmacist.
A second line of defense to consider against an opiate overdose is Narcan nasal spray. This is a new FDA-approved formulation of a medication that reverses the effects of opiate pain medications. For example, if a person stops breathing because they have taken too much pain medication, a bystander or caregiver can administer the spray, and in most cases the individual will be revived. This new formula developed by Lightlake Therapeutics is intended to be used by anyone, including non-health-care providers. Instructions are included with the prescription and should be reviewed in advance by the person who would be likely to administer the medication in an emergency. The complete kit costs about $70. It may be useful in cases like yours, and may also be used in situations in which heroin overdose is suspected.
In most cases, you need a prescription to obtain this, but some pharmacies have special arrangements set up with prescribers that allow the pharmacist to prescribe the kit. In the future, hopefully this medication will be available to anyone without a prescription. Drug overdose, often with prescription pain medication, is now the leading cause of accidental death in the United States.